Alert archive / Kentucky / Red Flag Warnings in 2013
Red Flag Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 20, 2013, 7:57 AM EDT for 33 counties in Kentucky. It took effect at Mar 20, 2013, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2013, 7:57 AM EDT (11:57 UTC)
- In effect from
- Mar 20, 2013, 12:00 PM EDT
- Expired
- Mar 20, 2013, 5:52 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
081 WWUS83 KJKL 201157 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 757 AM EDT WED MAR 20 2013 ...LOW RELATIVE HUMIDITY AND GUSTY WINDS THIS AFTERNOON... .SUSTAINED WEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH WILL OCCUR DURING THE DAY. THIS...COMBINED WITH MINIMUM RELATIVE HUMIDITY DROPPING INTO THE 20 TO 25 PERCENT RANGE...WILL ALLOW FOR AN ENHANCED THREAT OF WILDFIRES. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202200- /O.UPG.KJKL.FW.A.0001.130320T1600Z-130320T2200Z/ /O.NEW.KJKL.FW.W.0002.130320T1600Z-130320T2200Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 757 AM EDT WED MAR 20 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KENTUCKY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 044 FLEMING...FIRE WEATHER ZONE 050 MONTGOMERY...FIRE WEATHER ZONE 051 BATH...FIRE WEATHER ZONE 052 ROWAN...FIRE WEATHER ZONE 058 ESTILL...FIRE WEATHER ZONE 059 POWELL...FIRE WEATHER ZONE 060 MENIFEE...FIRE WEATHER ZONE 068 ROCKCASTLE...FIRE WEATHER ZONE 069 JACKSON... FIRE WEATHER ZONE 079 PULASKI...FIRE WEATHER ZONE 080 LAUREL... FIRE WEATHER ZONE 083 WAYNE...FIRE WEATHER ZONE 084 MCCREARY... FIRE WEATHER ZONE 085 WHITLEY...FIRE WEATHER ZONE 086 KNOX... FIRE WEATHER ZONE 087 BELL...FIRE WEATHER ZONE 088 HARLAN... FIRE WEATHER ZONE 104 ELLIOTT...FIRE WEATHER ZONE 106 MORGAN... FIRE WEATHER ZONE 107 JOHNSON...FIRE WEATHER ZONE 108 WOLFE... FIRE WEATHER ZONE 109 MAGOFFIN...FIRE WEATHER ZONE 110 FLOYD... FIRE WEATHER ZONE 111 LEE...FIRE WEATHER ZONE 112 BREATHITT... FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER ZONE 114 OWSLEY... FIRE WEATHER ZONE 115 PERRY...FIRE WEATHER ZONE 116 CLAY... FIRE WEATHER ZONE 117 LESLIE...FIRE WEATHER ZONE 118 LETCHER... FIRE WEATHER ZONE 119 MARTIN AND FIRE WEATHER ZONE 120 PIKE. * WINDS...THE STRONGEST WINDS COUPLED WITH THE LOW RELATIVE HUMIDITY WILL OCCUR BETWEEN 1 AND 6 PM. * TIMING...WEST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH ARE EXPECTED...ESPECIALLY ON RIDGE TOPS. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY READINGS WILL BE IN THE 20 TO 25 PERCENT RANGE. * IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE AN ENHANCED THREAT OF WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ SHALLENBERGER
1 follow-up statement
777 WWUS83 KJKL 202152 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 552 PM EDT WED MAR 20 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202300- /O.CAN.KJKL.FW.W.0002.000000T0000Z-130320T2200Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 552 PM EDT WED MAR 20 2013 ...RED FLAG WARNING HAS BEEN CANCELLED FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN KENTUCKY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED FLAG WARNING. $$ KAS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:27 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 20, 6:27 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 627 AM EDT WED MAR 20 2013 .UPDATE... ISSUED AT 628 AM EDT WED MAR 20 2013 THE FORECAST LOOKS TO BE RIGHT ON TRACK WITH THE EXCEPTION OF SOME COLDER VALLEY TEMPS IN PLACE. HAVE SENT OUT AN UPDATE TO ADDRESS THE TEMPS. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 321 AM EDT WED MAR 20 2013 HIGH PRESSURE WILL CONTINUE TO NUDGE INTO THE OHIO VALLEY INTO THE MORNING HOURS. SOME CIRRUS OVER THE SOUTH ASSOCIATED WITH A FAST MOVING UPPER LEVEL DISTURBANCE WILL PASS THROUGH TO THE SOUTH TAKING THE CIRRUS OVER EASTERN KENTUCKY WITH IT AND LEAVING CLEAR SKIES BY DAWN. MODEL PROFILES FOR TODAY SHOW A RATHER DRY AIR MASS IN PLACE WITH 25 TO 30 KNOTS PRESENT AT 850MB. WITH STEEP LAPSE PRESENT...WINDS OF 25 KNOTS WILL MIX TO THE SURFACE THIS AFTERNOON. HIGH PRESSURE WILL SHIFT OFF TO THE SOUTHEAST TODAY AS A FAST MOVING COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHWEST THIS AFTERNOON. LITTLE MOISTURE WILL BE PRESENT WITH THIS FRONT...BUT WITH SOME STEEP LAPSE RATES AND ASSISTANCE FROM THE HIGHER RIDGES TO THE EAST...WILL GO AHEAD WITH SLIGHT CHANCE POPS MAINLY IN THE EAST. WITH COLDER AIR PRESENT JUST ABOVE THE SURFACE...SOME FLURRIES WILL BE POSSIBLE IN THE HIGHER TERRAIN. LOW LEVEL MOISTURE WILL LINGER ACROSS THE AREA AFTER THE FRONT MOVES THROUGH TONIGHT WITH SOME LOW LEVEL STRATUS TO LINGER INTO THURSDAY. WITH NORTHWEST FLOW BRINGING COLDER TEMPERATURES WELL BELOW SEASONAL NORMALS FOR TONIGHT AND THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 300 AM EDT WED MAR 20 2013 THE MODELS START THE EXTENDED IN GOOD AGREEMENT ALOFT AS THEY ALL SHIFT A DEEP TROUGH EAST AND OUT OF THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY. THIS WILL ALLOW FOR RISING HEIGHTS HEADING INTO THE WEEKEND AS SLIGHT RIDGING SLIDES OVER THE COMMONWEALTH. THIS RIDGE WILL NOT BE A TERRIBLY CLEAN ONE...THOUGH...AS SHORTWAVES WILL RIPPLE THROUGH FROM BOTH THE NORTHERN AND SOUTHERN STREAMS INTO THE DAY...SATURDAY. A DEVELOPING TROUGH WILL TAKE SHAPE OVER THE SOUTHERN ROCKIES DURING THE DAY SATURDAY AND COME EAST THAT NIGHT. THE GFS IS THE QUICKEST WITH THIS TRANSLATION WHILE THE GEM HANGS BACK WELL TO THE SOUTHWEST. WHILE BOTH OF THOSE MODELS ARE FAIRLY DEEP WITH THE LOW AT THIS POINT...THE 12Z ECMWF REMAINS WEAKER AND MORE OPEN WITH AN AXIS MIDWAY BETWEEN THE GFS AND GEM POSITIONS. THE SYSTEMS IN EACH OF THE MODELS SHIFT EAST ON SUNDAY...PRETTY MUCH HOLDING ON TO THEIR EARLIER DIFFERENCES. AT THIS TIME STEP THE LATEST OPERATIONAL GFS SOLUTION APPEARS TO BE A NORTHERN AND FAST OUTLIER...DESPITE HAVING THE DEEPEST UPPER LOW. THE 12Z ECMWF APPEARS TO BE A SENSIBLE COMPROMISE...ESPECIALLY SINCE IT HAS SHIFTED A BIT NORTH IN ITS CYCLONE DEVELOPMENT...TAKING ITS LOW ALMOST DUE EAST THROUGH KENTUCKY BY SUNDAY NIGHT. THIS WAVE IN THE ECMWF REMAINS WEAKER THAN THE OTHER MODELS AS IT HEADS OFF SHORE LATER MONDAY...LEAVING BEHIND A FLATTER AND NEAR ZONAL PATTERN ACROSS KENTUCKY FOR TUESDAY...MOSTLY IN LINE WITH THE POST WEEKEND GFS VERSION. WILL FAVOR THE 12Z ECMWF SOLUTION FOR THE EXTENDED... AT LEAST THROUGH MONDAY...WITH A COMPROMISE THEREAFTER. SENSIBLE WEATHER WILL FEATURE A VERY CHILLY NIGHT HEADING INTO FRIDAY WITH A DECENT WARMUP ONLY ABLE TO LIFT TEMPS INTO THE MID 40S BY LATE AFTERNOON. A SFC WAVE PASSING TO THE SOUTH SHOULD DO LITTLE MORE THAN PROVIDE INCREASED CLOUDINESS TO THE SOUTHERN PARTS OF THE AREA ON FRIDAY AND FRIDAY NIGHT. FOR SATURDAY...SLIGHT MILDER CONDITIONS ARE EXPECTED AHEAD OF A MORE ROBUST AREA OF LOW PRESSURE BREWING OVER THE SOUTHERN PLAINS...CLOUDS WILL THICKEN/LOWER THROUGH THE AFTERNOON AND INTO THE EVENING AS THIS SYSTEM APPROACHES THIS PART OF THE STATE. THE SFC LOW WILL LIKELY PLOW ACROSS THE TENNESSEE VALLEY LATER THAT NIGHT AND ON SUNDAY BRINGING WARMER AIR TO OUR SOUTHERN TIER...BUT POTENTIALLY LOCKING IN COLDER CONDITIONS OVER OUR NORTHERN LOCATIONS. THE RESULT IS A THREAT OF RAIN/SNOW OR EVEN ICY WX NORTH AND SHOWERS TO THE SOUTH. THE LOW THEN MOVES EAST SUNDAY NIGHT USHERING COLDER AIR SOUTH INTO THE KENTUCKY COALFIELDS THROUGH THE NIGHT...LIKELY CHANGING ANY LEFT OVER RAIN TO SNOW SHOWERS BY MORNING...WITH SNOW PERHAPS LINGERING IN THE FAR EAST THROUGH THE DAY MONDAY. THE WX SHOULD BE SOMEWHAT MILDER AND DRIER ON TUESDAY WITH WEAK HIGH PRESSURE IN PLACE. THE CR GRID LOAD CAME IN MOSTLY REASONABLE GIVEN THE FAVORED BLEND. DID SHRINK THE POPS TO THE SOUTH ON FRIDAY NIGHT AND SATURDAY FROM THE INHERITED GRIDS AND THE BLEND. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 628 AM EDT WED MAR 20 2013 VFR CONDITIONS WILL PERSIST THROUGH THE PERIOD. THE ONLY CONCERN WILL LIE IN SOME 25 KNOT WINDS MIXING TO THE SURFACE AFTER 15Z OUT OF THE WEST. SOME SPOTTY SHOWERS ACTIVITY WILL BE POSSIBLE AS WELL AS A FAST MOVING COLD FRONT WILL PUSH THROUGH THE AREA TODAY. SHOWERS WILL BE FEW AND FAR BETWEEN MAINLY CONFINED TO THE EASTERN RIDGES. WINDS WILL DECOUPLE AFTER 00Z WITH LIGHT WINDS AND SOME MID LEVEL CLOUDS LINGERING INTO TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...SHALLENBERGER SHORT TERM...SHALLENBERGER LONG TERM...GREIF AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 20, 5:05 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT WED MAR 20 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 505 AM EDT WED MAR 20 2013 ...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS AN ENHANCED THREAT OF WILDFIRES TODAY AS SUSTAINED WEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH WILL COMBINE WITH MINIMUM RELATIVE HUMIDITIES DROPPING BELOW 25 PERCENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE SNOW SHOWERS LATE FRIDAY AND EARLY SATURDAY. SNOW SHOWERS WILL BE POSSIBLE AT TIMES SATURDAY NIGHT AND SUNDAY... MAINLY NORTH OF INTERSTATE 64. THERE IS ALSO A POTENTIAL FOR SNOW DURING SUNDAY NIGHT AND FROM TIME TO TIME ON MONDAY LINGERING INTO TUESDAY...FOR MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHALLENBERGER/GREIF
Nearby
Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.